MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-35
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis #267187869:equipment used: video inspection system (m-78210), ruler (m-83361), camera (panasonic lumix dmc-zs5), 0.0260¿ mandrel drawing(s) referenced: dwgsfa-55xxx-xxxx rev.P as found condition: the pipeline flex and marksman micro catheter were returned for analysis within a shipping box; within a sealed plastic biohazard pouch; within an opened pipeline flex outer carton and within an opened pipeline flex inner pouch.The pipeline flex pusher was returned within its introducer sheath and the pipeline flex braid was found within the marksman micro catheter hub.Visual inspection/damage location details: no flash or voids molded were found within the marksman catheter hub.Blood was found within the hub.No damages or anomalies were found with the hub.The marksman micro catheter body was found kinked at ~116.2cm from the proximal end, bent at ~124.8cm from the proximal end and found kinked at 0.3cm from the distal end.No damages or irregularities were found with the distal tip or marker band.No damages were found with the pipeline flex proximal pusher.The hypotube was found stretched and the distal ~5.0cm of the ptfe shrink tubing was found accordioned, damaged, and pulled back.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found damaged/torn.The tip coil was found intact.Testing/analysis: the micro catheter was flushed with water; coagulated blood and water exited very slowly out from the catheter tip.The marksman micro catheter total length was measured to be ~158.1cm and the usable length was measured to be ~150.5cm, which is within specification (specification: total = 157cm ± 3cm usable = 150cm ± 3cm).The catheter was then tested by running an in-house 0.0260¿ mandrel through microcatheter.The mandrel became stuck at the distal kink and within the micro catheter at the hub.The micro catheter hub and proximal micro catheter was cut, and the pipeline flex braid was found within the hub.Once removed from the micro catheter, both ends of the braid were found damaged and frayed.The inner diameter was measured to be 0.027¿ at the very distal tip (up to the first kink), which is within specification and compatible for use with the pipeline flex.The proximal inner diameter could not be measured as it was destroyed to remove the braid.No other damages or anomalies were observed.Conclusion: based on the analysis findings, the pipeline flex and marksman were confirmed to have ¿pusher wire kink/damage¿, ¿resist ance/stuck during delivery¿ and ¿catheter resistance¿ as resistance was found with the returned pipeline flex within the distal segment of the marksman catheter.The pipeline flex and the marksman catheter were found damaged.From the damages seen on the catheter body (accordioned), pipeline pusher hypotube (stretched), dps sleeves (torn) ptfe shrink tubing (accordioned/pulled back) and braid (frayed/damaged); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the marksman catheter against resistance.Possible contributors towards the failure are patient vessel tortuosity, coagulated blood, or lack of continuous flush.There was no non-conformance to specifications identified that led to the reported issues.Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ there is no indication that the event is related to a potential manufacturing issue.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from multiple sources (manufacturer representative, foreign) regarding a patient who was implanted with an implantable neurostimulator (ins) for unknown indications for use.Medtronic received a report that the middle of the pipeline pushwire was kinked.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the cavernous sinus of the right internal carotid artery.The max diameter was 16mm, and the neck diameter was 8mm.The patient's vessel tortuosity was normal.The landing zone was 10mm distal and 10mm proximal.It was reported that during the delivery of the stent, the push rod was found to be bent in the microcatheter, causing the stent to be unable to reach the lesion position.There had been no friction or difficulty.The pipeline was removed from the patient, and the patient did not experience any injury. angiographic results post procedure showed that the aneurysm was filled with coils and was not developed. the devices were prepared according to the instructions for use (ifu).Ancillary devices include a cook 7f sheath, johnson & johnson guide catheter, marksman microcatheter, navien catheter, synchro 14 guidewire, and axium coils.Additional information received reported that the pipeline stuck in the proximal section of the catheter.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12350136
Report Number2029214-2021-01047
Device Sequence Number14530267
Product Code OUT
UDI-Device Identifier00847536016569
UDI-Public00847536016569
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2023
Device Model NumberPED-450-35
Device Catalogue NumberPED-450-35
Device Lot NumberB125318
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2021
Initial Report FDA Received Date08/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1